![if !IE]> <![endif]>
Describe the TURP syndrome and its treatment.
The TURP syndrome is a collection of signs and symp-toms that occur when excessive amounts of irrigating fluids are absorbed through the opened prostatic venous sinusoids. This absorption of fluids may result in water intoxication, hyponatremia, and hypo-osmolality.
The decrease in sodium levels during a TURP ranges from 3.65 to 10 mEq/L. Several mechanisms for this have been postulated. Hyponatremia may be due either to simple dilution of the blood by the irrigating solution or to diffusion of sodium into the irrigating solution at either the surgical site, or into the periprostatic and/or retroperitoneal spaces. The degree of hyponatremia is related to the rate of absorption of the irrigating fluid and not to the absolute amount absorbed.
The effects on the central nervous system include headache, restlessness, agitation, confusion, seizures, and eventually coma. These findings are thought to be caused by cerebral edema, with a concomitant increase in intra-cerebral pressure. As the neurologic condition worsens, the patient may develop decerebrate posturing, clonus and a positive Babinski sign. Ocular examination often reveals bilateral dilated and sluggishly reactive pupils as well as papilledema. Electroencephalogram (EEG) often shows low-voltage activity. If coma occurs, it usually resolves within hours to days, but can be permanent. The incidence of neurologic injury is more closely related to the rate of sodium decrease rather than the degree of hyponatremia.
Hyponatremia and fluid overload have deleterious consequences on the heart. The initial cardiovascular effects of fluid overload include hypertension and brady-cardia. However, serum sodium (Na+) levels of 120 mEq/L are associated with a negative inotropic effect on the heart causing hypotension, pulmonary edema, and conges-tive heart failure (CHF). Serum Na+ levels of less than 115 mEq/L are associated with electrocardiogram (ECG) changes, such as a widened QRS complex, ventricular ectopy, and T-wave inversion. When serum Na+ falls below 100 mEq/L, respiratory and cardiac arrest may occur.
If the patient develops signs and symptoms of the TURP syndrome, the surgical procedure should be concluded as soon as possible. Treatment should then be directed at raising the serum Na+ level and correcting the volume overload by fluid restriction and the administra-tion of a loop diuretic, such as furosemide. In severe cases of hyponatremia, administration of a hypertonic saline solution (3–5% sodium chloride) may be necessary. Rapid correction of hyponatremia has been associated with cerebral edema and central pontine myelinolysis. All other treatment is dictated by the patient’s symptomatology. Supplemental oxygen should be considered and the patient may even require tracheal intubation and mechanical ventilation.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.